Antibiotic hypersensitivity reactions in cystic fibrosis
Article first published online: 31 OCT 2003
Journal of Paediatrics and Child Health
Volume 34, Issue 4, pages 325–329, August 1998
How to Cite
WILLS, R., HENRY, R. and FRANCIS, J. (1998), Antibiotic hypersensitivity reactions in cystic fibrosis. Journal of Paediatrics and Child Health, 34: 325–329. doi: 10.1046/j.1440-1754.1998.00197.x
- Issue published online: 31 OCT 2003
- Article first published online: 31 OCT 2003
- Cited By
- antibiotic drug reactions;
- cystic fibrosis
To document the frequency and severity of reactions to antibiotics in children and adolescents with cystic fibrosis (CF), to determine which drugs and routes of administration are most likely to produce reactions and to assess how these reactions limit the choice of antibiotics.
Medical records were reviewed to ascertain the number and routes of courses of antibiotics and all suspected drug reactions. Patients and their parents were interviewed about drug reactions.
Fifty-three records were suitable for analysis. Eighteen of 53 subjects had experienced a reaction (34%). The intravenous route was most allergenic, with 33% of treated patients experiencing a reaction and 9.5% of courses provoking a reaction. Piperacillin was the most allergenic antibiotic.
Drug hypersensitivity reactions are common in CF. Piperacillin is particularly allergenic. Whilst rarely life-threatening, the reactions are unpleasant and can limit our choices for antibiotic treatment of their bronchopneumonia.